Texas, 2004

Lightning Strike in Texas, June 17, 2004

June 17, 2004 · NWS HGX · 2 events in 2 counties and zones

1 lightning, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jun 17, 2:42 AM CST, 5 hours 18 minutes earlier.

Area forecast discussion, Jun 17, 2:42 AM CST, 5 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 AM CDT THU JUN 17 2004

.DISCUSSION...
QUITE A BIT OF ACTIVITY OUT OVER THE COASTAL WATERS THIS MORNING BUT
FEW (IF ANY) OF THE CELLS HAVE MADE SIGNIFICANT INROADS ONSHORE THUS
FAR. HOWEVER...EXPECTING THIS ACTIVITY TO MOVE INLAND ALONG WITH THE
DEEPER MOISTURE LATER TODAY GIVEN THE DEEP SLY/SELY FETCH ALREADY IN
PLACE. LINGERING SHEAR AXIS AND ANY LEFTOVER SFC BOUNDARIES MAY GIVE
PAUSE TO A SLIGHT NUDGING UP OF POPS. AT ANY RATE SCT SHOULD SUFFICE
FOR THE TIME BEING. THE PREVIOUSLY PROGGED DRYING PERIOD THIS WEEK
END MAY NOT BE AS DRY IF MODELS DO VERIFY. SLUG OF TROPICAL MOISTURE
STILL IN THE WORKS THESE NEXT FEW DAYS AS LOWLEVEL WINDS BECOME MORE
EASTERLY WITH TIME (IN RESPONSE TO THE BUILDING BERMUDA HIGH). WHILE
THE UPPER RIDGE SHOULD STAVE OFF MOST OF THE UPPER DYNAMICS THE SEA-
BREEZE WILL LIKELY REMAIN THE PRIMARY FOCUS FOR PCPN FOR MOST OF THE
WEEKEND. BY THE EARLY PART OF NEXT WEEK...THE UPPER RIDGE APPEARS TO
FLATTEN SOME AND THIS COULD ALLOW SOME S/W ENERGY TO GET IN THE GEN-
ERAL PROXIMITY. LONG RANGE MODELS LOOK LIKE THEY ARE STILL TRYING TO
FIND THEIR LEGS. WITH THE END OF THE HEAVY RAIN THREAT...TEMP GUESES
SHOULD BECOME A LITTLE EASIER WITHOUT THE SPECTRE OF OVC CLOUDS/RAIN
COOLED AIRMASSES...RIGHT? 41/47/31
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 91 75 94 74 94 / 30 20 20 20 20
HOUSTON(IAH)          90 75 93 75 93 / 30 20 20 20 20
GALVESTON (GLS)       86 78 88 79 88 / 30 20 20 20 20
&&
Hazardous weather outlook, Jun 17, 6:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
724 AM CDT THU JUN 17 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-181200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
724 AM CDT THU JUN 17 2004

.DAY ONE...TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS FORMING ALONG LEFTOVER BOUNDARIES
FROM YESTERDAYS CONVECTION WILL CONTINUE INCREASE IN COVERAGE THIS
MORNING AND AFTERNOON. DEVELOPMENT WILL BE AIDED BY DEEP GULF
MOISTURE...LINGERING UPPER LEVEL ENERGY AND DAYTIME HEATING IN THE
UNSTABLE AIRMASS PERSISTING OVER SOUTHEAST TEXAS. SLOW STORM SPEEDS
WILL ALSO HELP ENHANCE THE THREAT OF LOCALLY HEAVY RAINS. RAINFALL
AMOUNTS TODAY SHOULD AVERAGE FROM 1/2 TO 1 INCH WITH ISOLATED TOTALS
FROM 2 TO 3 INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Houston radar (KHGX), 52 km away, was scanning. The volume nearest the first event began at 14:02 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 funnel cloud. Local standard time, as filed.

Lightning, Harris

When
June 17, 8:00 AM CST
Where
Harris County, Houston
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
29.857, -95.392 (the zone’s center; the record gives no point)

65 year old woman killed when lightning struck a nearby pine tree while she was walking to catch a bus (Key Map 492S).

Funnel Cloud, Montgomery

When
June 17, 8:50 AM CST
Where
Montgomery County, 3 mi N of New Caney
Reported by
LAW ENFORCEMENT
Coordinates
30.300, -95.503 (the zone’s center; the record gives no point)

Funnel cloud sighted at Highway 242 and US 59.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Harris2004-06-1765FemaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411821, 5411820.